Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 46, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at May 27, 2021, 3:33 PM EDT. It took effect at May 27, 2021, 8:00 PM EDT. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2021, 3:33 PM EDT (19:33 UTC)
- In effect from
- May 27, 2021, 8:00 PM EDT
- Expired
- May 29, 2021, 8:00 PM EDT
- In force
- 48 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
667 WHUS73 KGRR 271933 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 PM EDT Thu May 27 2021 LMZ844>848-280345- /O.UPG.KGRR.GL.A.0007.000000T0000Z-210529T0000Z/ /O.NEW.KGRR.GL.W.0010.210528T0000Z-210529T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 333 PM EDT Thu May 27 2021 ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY... * WHAT...Northeast gales to 35 knots with gusts to 40 knots and waves 3 to 5 feet expected. * WHERE...St Joseph to Pentwater. * WHEN...From 8 PM this evening to 8 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The highest waves will be well off shore tonight into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-280345- /O.UPG.KGRR.GL.A.0007.000000T0000Z-210529T0000Z/ /O.NEW.KGRR.SC.Y.0046.210528T0000Z-210529T0000Z/ Pentwater to Manistee MI- 333 PM EDT Thu May 27 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY... * WHAT...Northeast winds 30 knots and waves 2 to 4 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 8 PM this evening to 8 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...The highest winds and waves will be off shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
9 follow-up statements
972 WHUS73 KGRR 280234 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1034 PM EDT Thu May 27 2021 LMZ844>848-281045- /O.CON.KGRR.GL.W.0010.000000T0000Z-210529T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1034 PM EDT Thu May 27 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... * WHAT...Northeast gales to 35 knots and waves 1 to 3 feet near shore and 3 to 5 feet at times off shore towards the 5 mile mark. * WHERE...St Joseph to Pentwater. * WHEN...Until 8 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will be northeast, so the largest waves will be well offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-281045- /O.CON.KGRR.SC.Y.0046.000000T0000Z-210529T0000Z/ Pentwater to Manistee MI- 1034 PM EDT Thu May 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... * WHAT...Northeast winds 15 to 30 knots and waves 1 to 3 feet near shore and 3 to 5 feet at times off shore toward the 5 mil mark. * WHERE...Pentwater to Manistee MI. * WHEN...Until 8 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds will be northeast, so the largest waves will be well offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
191 WHUS73 KGRR 280718 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 318 AM EDT Fri May 28 2021 LMZ844>848-281530- /O.CON.KGRR.GL.W.0010.000000T0000Z-210529T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 318 AM EDT Fri May 28 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast gales to 35 knots and waves 1 to 3 feet near shore and 3 to 5 feet towards the 5 mile mark. * WHERE...St Joseph to Pentwater. * WHEN...Until 8 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-281530- /O.CON.KGRR.SC.Y.0046.000000T0000Z-210529T0000Z/ Pentwater to Manistee MI- 318 AM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds to 30 knots and waves 1 to 3 feet near shore and 3 to 5 feet toward the 5 mil mark. * WHERE...Pentwater to Manistee MI. * WHEN...Until 8 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
794 WHUS73 KGRR 281957 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 357 PM EDT Fri May 28 2021 LMZ844>848-290000- /O.CON.KGRR.GL.W.0010.000000T0000Z-210529T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 357 PM EDT Fri May 28 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast gales to 35 knots and waves 1 to 3 feet near shore and 3 to 5 feet towards the 5 mile mark. * WHERE...St Joseph to Pentwater. * WHEN...Until 8 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-290000- /O.CON.KGRR.SC.Y.0046.000000T0000Z-210529T0000Z/ Pentwater to Manistee MI- 357 PM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds to 30 knots and waves 1 to 3 feet near shore and 3 to 5 feet toward the 5 mile mark. * WHERE...Pentwater to Manistee MI. * WHEN...Until 8 PM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
912 WHUS73 KGRR 282330 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 730 PM EDT Fri May 28 2021 LMZ844>848-290300- /O.CAN.KGRR.GL.W.0010.000000T0000Z-210529T0000Z/ /O.EXB.KGRR.SC.Y.0046.000000T0000Z-210529T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 730 PM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Northeast winds 15 to 25 knots with gusts up to 30 knots and waves 1 to 4 feet. * WHERE...St Joseph to Pentwater. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ849-290300- /O.EXT.KGRR.SC.Y.0046.000000T0000Z-210529T0300Z/ Pentwater to Manistee MI- 730 PM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Northeast winds 10 to 20 knots with gusts up to 30 knots and waves 2 to 5 feet. * WHERE...Pentwater to Manistee MI. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
003 WHUS73 KGRR 290250 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1050 PM EDT Fri May 28 2021 LMZ845>849-290400- /O.CAN.KGRR.SC.Y.0046.000000T0000Z-210529T0300Z/ South Haven to Holland MI-Holland to Grand Haven MI- Grand Haven to Whitehall MI-Whitehall to Pentwater MI- Pentwater to Manistee MI- 1050 PM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... The waves could remain around 4 feet closer to Ludington for another hour or two but the conditions will largely remain under Small Craft Advisory criteria into Saturday. $$ LMZ844-291100- /O.EXT.KGRR.SC.Y.0046.000000T0000Z-210530T0000Z/ St Joseph to South Haven MI- 1050 PM EDT Fri May 28 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SATURDAY... * WHAT...Northeast winds 15 to 25 knots with gusts up to 30 knots and waves 2 to 5 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 8 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
785 WHUS73 KGRR 290716 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 316 AM EDT Sat May 29 2021 LMZ844-291530- /O.CON.KGRR.SC.Y.0046.000000T0000Z-210530T0000Z/ St Joseph to South Haven MI- 316 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 15 to 25 knots and waves near 4 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
466 WHUS73 KGRR 291414 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1014 AM EDT Sat May 29 2021 LMZ844-292215- /O.CON.KGRR.SC.Y.0046.000000T0000Z-210530T0000Z/ St Joseph to South Haven MI- 1014 AM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 15 to 25 knots and waves near 4 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
147 WHUS73 KGRR 291940 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 340 PM EDT Sat May 29 2021 LMZ844-300000- /O.CON.KGRR.SC.Y.0046.000000T0000Z-210530T0000Z/ St Joseph to South Haven MI- 340 PM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northeast winds 15 to 25 knots and waves near 4 feet. * WHERE...St Joseph to South Haven MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
447 WHUS73 KGRR 292353 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 753 PM EDT Sat May 29 2021 LMZ844-300100- /O.EXP.KGRR.SC.Y.0046.000000T0000Z-210530T0000Z/ St Joseph to South Haven MI- 753 PM EDT Sat May 29 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... The wind and waves were steadily decreasing. Conditions for most of the region were below criteria. Thus the headline will be allowed to expire. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 27, 3:26 PM EDT, 7 minutes earlier.
Area forecast discussion, May 27, 3:26 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Thu May 27 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 325 PM EDT Thu May 27 2021
- Rainy breezy and chilly into Friday afternoon
- Cool but dry through Monday
- Slow warming and turning wet mid to late next week
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 325 PM EDT Thu May 27 2021
- Rainy breezy and chilly into Friday afternoon
Rain will slowly overspread the area from northwest to southeast
into this evening. Most of the forecast area may not see much
rain until after 9 pm tonight. Most of the rain will occur
between 9 pm tonight and 10 am tomorrow. It will get rather
breezy too, winds of 15 to 25 mph with gusts over 30 mph are more
expect over most of our area too tonight into Friday during the
day. Temperatures will mostly be in the 40s tonight and during
the day tomorrow.
There continues to be a small threat of wet snow mixing in with
the snow near Route 10, east of US-131 during the early to mid
morning hours of Friday. Several of our model sounding from the
00z, 06z and 12z runs suggest a deep layer of near or just below
freezing temperatures there with a freezing height in the area of
1500 ft. So, while not strictly in the forecast, it is possible
northern parts of our forecast area may see some wet snow.
What is causing the rain? There is Pacific Ocean origin storm
system that is currently tracking east across the CONUS and it
has brought some precipitation near the Canadian board to the Gulf
Coast. It also caused a significant severe weather outbreak over
the western plains with a several tornadoes. As this system
continues to track eastward, it will continue to have good Gulf
inflow with it. It has a closed upper low (typically facilitates
for more impactful storm system) with, that this morning was over
the Dakotas. The upper low is expected to track east southeast
over Chicago Friday night and into Ohio on Saturday. This caused
an area of strong mid-level frontogenesis (FGEN) that tracks over
our forecast area Friday (centered near I-96). There is also
decent Q-vector convergence at mid levels that tracks across our
CWA Friday. In front of the system we have strong warm advection
resulting in 40 knots of isentropic lift which saturates the air
being lifted so CPD fall to near 0 mb from near 925 mb to over 500
mb later today into midday Friday. This results in two
precipitation events. The warm advection wing of the system
(tonight) then the deformation part of the system Friday during
the day.
The FGEN aspect of this event means there will be a narrow band
of heavier precipitation crossing our CWA with this event. All of
our convection allowing models are showing a narrow band of
around 1.5 inches of rain from this event. However different
models have that band in different areas. The 12z HREF has the
heaviest precipitation amounts north of Route 20 and south of
I-94. The ARW,NSSL, NAM 3 KM, HRRR, and GFS all have that northern
area of heavy rain. However the southern area of heaver rain in
the models are all over the place. Some have it south of
Michigan, some well south of Michigan others as far north as I-94.
The GFS has 3 bands of heavy rain, it has the northern and
southern one but also a band near I-96.
There is a thunderstorm threat, mostly over our southwest CWA
during the early to mid morning hours while that area is in the
warm advection part of the system.
Tonight we will have the warm advection showers (isolated
thunderstorms southwest quarter of our CWA). Most of our area
will see this late this evening into mid morning. Then we will
have the deformation precipitation from mid morning to early
evening on Friday. Where this sets up is the questionable part of
this event. The channel of mid level air that is the deformation
zone will be shifting slowly southward Friday as the upper low
rotates southeast into Ohio. This favors area south of I-96 seeing
most of the rainfall Friday during the day. Whatever area gets
this will see rain most of the day tomorrow.
The dry air moving in from the north, behind the storm will bring
clearing from north to south during the evening hours. Some patchy
frost is possible over northern sections toward sunrise Saturday.
Winds will remain breezy into Saturday evening so that will
diminish the risk of frost Saturday morning, still some protected
area may see frost.
- Cool but dry through Monday-
Over the weekend (Memorial Day weekend) the next Pacific system
comes across Canada and builds a ridge in front of it. This helps
push tonights system off shore. The result of all of this is
mostly clear skies and pleasantly cool temperatures. There is a
threat of frost Saturday morning but more likely Sunday morning
since winds will be much lighter Sunday morning.
On Monday the trailing part of the upper level system crossing
Canada will have a shortwave tracking just north of Michigan. That
may cause a few showers later Monday into Monday night but it is
a low chance sort of thing.
- Slow warming and turning wet mid to late next week-
The next upstream Pacific system digs a trough over the northern
and western plains by mid week. This result in frontal boundary
stalled south of Michigan. Since the primary polar jet will be
south of Michigan most of the week, the really summer like weather
sill stay south of here. Still there is a front and any wave on
that front could bring showers into the area as early as
Wednesday. However, the greater threat for showers and storms
would be the fist weekend in June. At that time the developing
western plains system will be tracking toward the Great Lakes,
bringing us our next significant precipitation event.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 130 PM EDT Thu May 27 2021
The aviation forecast starts out benign and VFR with little issue,
with conditions deteriorating significantly through tonight and
lasting through 18z at most of the terminals.
We just have a mid cloud deck to start out at 18z with winds under
10 knots from the NE. Conditions will remain VFR through 00z, but
some light rain will start to develop toward 00z and winds will
start to increase. Rain will become more widespread overnight,
with winds also increasing. Gusts will likely be just over 30
knots at most locations later tonight and last through tomorrow.
IFR conditions (mainly ceilings) will also develop after 04-06z,
and will likely persist through 18z Wed. KMKG may see conditions
stay just MVFR with a typical slightly higher ceiling with a NE
wind. It will be close.
&&
.MARINE...
Issued at 325 PM EDT Thu May 27 2021
We upgraded our gale watch to a gale warning from around Pentwater
south. This was based on both the ECMWF ensemble wind gust
forecast, looking also at the HRRR and HREF wind forecasts. These
all suggested the stronger winds will be off shore, mostly south
of Grand Haven.
We may need some sort of beach hazard statement for Saturday as
the wind starts to become more northerly and than in the
afternoon starts to turn on shore. This would likely cause
significant hazards to any swimmer in Lake Michigan.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 8 PM this evening to 8 PM EDT Friday
for LMZ849.
Gale Warning from 8 PM this evening to 8 PM EDT Friday for
LMZ844>848.
&&
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...NJJ
MARINE...WDMHazardous weather outlook, May 27, 3:04 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 304 AM EDT Thu May 27 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280715- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 304 AM EDT Thu May 27 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-280715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 304 AM EDT Thu May 27 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds gusting over 30 knots will pose a hazard to mariners this afternoon and through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds gusting over 30 knots will pose a hazard to mariners on Friday.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:21 AM EDT | Gale Watch | GRR | 12 hr | |
| May 27, 3:33 PM EDT | Gale Warning | GRR | 28 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.